J-STAGE Home  >  Publications - Top  > Bibliographic Information

Intractable & Rare Diseases Research
Vol. 6 (2017) No. 3 p. 230-233

Language:

http://doi.org/10.5582/irdr.2017.01048

Case Reports

A young adult man with 4-years history of lepromatous leprosy (received irregularly multidrug therapy) presented with two and half years history of symptoms suggestive of chronic erythema nodosum leprosum (ENL), initially responded to steroids and thalidomide, but later on failed. During the last 2-months, he developed fever, vomiting, and subsequently altered sensorium. On evaluation, he had hepatosplenomegaly, hyponatremia, hyperferritinemia, hemophagocytosis in bone marrow aspiration, lobular panniculitis in skin biopsy, and multiple parenchymal nodules in chest imaging. Hence diagnosis of ENL with hemophagocytic lymphohistiocytic (HLH) syndrome was established and treatment with dexamethasone (10 mg/m²) started. During hospitalization, he developed sinus bradycardia, QT prolongations, recurrent ventricular tachycardia, and moderate systolic dysfunction. The cardiac complications recovered using a temporary pacemaker and were presumed to be due to micronodular cardiac deposition of ENL. This case iterates that ENL can present with varied presentations like asymptomatic lung nodules and storming cardiac complications. More importantly leprosy, ENL, and HLH are a continuum of manifestations of the same agent-host interactions.

Copyright © 2017 International Research and Cooperation Association for Bio & Socio-Sciences Advancement

Article Tools

Share this Article